New York, 2018

Flood in New York, May 6 to 7, 2018

May 6 to 7, 2018 · NWS ALY · 1 event in 1 county or zone

Northerly winds in the wake of a cold front resulted in a seiche on Lake Champlain, causing water levels to rise over the southern basin. Localized minor to moderate flooding occurred along the lakeshore in the village of Whitehall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Northerly winds in the wake of a cold front resulted in a seiche on Lake Champlain, causing water levels to rise over the southern basin. Localized minor to moderate flooding occurred along the lakeshore in the village of Whitehall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 6, 9:30 PM EST, 30 minutes earlier.

Area forecast discussion, May 6, 9:30 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1030 PM EDT Sun May 6 2018

.SYNOPSIS...
Light rain will taper off by late this evening and then we are
looking at 3 days of dry weather as high pressure builds in. As
for temperatures, they will be seasonable Monday with above
normal readings for Tuesday and especially Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1030 PM EDT...KENX radar shows a few lingering rain
showers across the Capital Region, Taconics and into western New
England, as a cold front continues to track southeast across the
area.

Showers should by ending over the next hour or two, as the front
continues to settle southeast and a coastal wave continues to
depart. Based on model soundings and upstream satellite imagery,
it will remain fairly cloudy through the entire overnight
period.

Expecting lows to drop into the mid/upper 30s across the
western and southern Adirondacks and higher terrain of the
southern Green Mountains with 40s elsewhere.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Fair weather with temperatures moderating to above normal.

High pressure will build in at the surface on Monday and
remain over the region through Tuesday resulting in fair
weather. Will have a light northerly flow on Monday with
seasonable temperatures with 50s above 1500 feet and 60s
below. However with a westerly flow Tuesday temperatures
will warm to above normal by around 5 degrees with lower
to mid 70s up the Hudson River Valley with 60s elsewhere
across the forecast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure slides off the Eastern Seaboard early in the period.
Sunny skies give way to clouds and a chance of showers by Thursday
night as low pressure tracks from Michigan up the St. Lawrence
Valley, dragging a cold front through our area early Friday.  This
will result in a brief reprieve Friday night before rains return
Saturday night ahead of another system originating in the southern
Rockies.

High temperatures will range from around 60 degrees in the high
peaks to the lower and mid 70s in the valleys on Thursday, from the
upper 40s in the Adirondacks to around 70 degrees in the Mid-Hudson
Valley on Friday, from around 50 degrees to the upper 60s on
Saturday, and from the lower 60s to around 80 degrees on Sunday.
Lows will range from around 40 degrees in the northern
Adirondacks...to the mid 50s in the Hudson Valley Thursday night,
the mid 30s to upper 40s Friday night, and the lower 40s to lower
50s Saturday night.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Rain showers will be ending over the next few hours as a cold
front finally crosses the area from northwest to southeast.
Rainfall is fairly light and visibility will continue to be
generally above 6SM.

Despite the front moving through, lingering low level moisture
will allow for some reductions to MVFR for a period during the
overnight hours due to lowering ceiling heights, mainly for
KPOU/KPSF. North to northeast winds will be around 5 kts
overnight. Ceilings should start to rise towards sunrise on
Monday as drier air starts to work into the area.

During the day on Monday, flying conditions will be VFR with
north to northwest winds at 5 to 10 kts. Ceilings will be bkn-
ovc at 4-8 kft within the morning hours, but should be starting
to sct out during the afternoon hours for all sites.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of RA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Light rain will taper off by late this evening and then we
are looking at 3 days of dry weather as high pressure builds
in. As for temperatures, they will be seasonable Monday with
above normal readings for Tuesday and especially Wednesday.

Minimum relative humidities values are expected to be in
the 30s both Monday and Tuesday afternoons, however winds
will be rather light especially on Tuesday.

&&

.HYDROLOGY...
Today's widespread light rain fall will be followed up by a
3 days of dry weather. Our next chances for rainfall will come
late in the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/Frugis
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...Frugis
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 6, 5:02 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
602 PM EDT Sun May 6 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
602 PM EDT Sun May 6 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
May 6, 10:00 PM EST to May 7, 10:30 PM EST
Where
Washington County, 1.21 mi NE of Whitehall to 1.04 mi NE of Whitehall
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.561, -73.401

Minor to moderate flooding occurred along the south end of Lake Champlain in the village of Whitehall. Yards were flooded along Lower Main Street and North William Street, and water partially surrounded a building at the Whitehall RV Campground. Water levels peaked during the morning of May 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756685.